Sex and chemotherapy for men
This page is about how chemotherapy can affect men’s sex lives. There is information about
Chemotherapy doesn’t usually have a permanent effect on your sex life. Some men lead normal sex lives during treatment. Others find that their sex lives change while they are having treatment, but go back to normal once their chemotherapy treatment has finished.
More rarely, chemotherapy can make a man’s testosterone levels drop. Testosterone is the male sex hormone. Or chemotherapy can affect the nerves that control erections. So some men find that while they’re having treatment, they
- Lose interest in sex
- Have trouble getting, and keeping, an erection
These changes are usually temporary and don’t last more than a couple of weeks after the treatment has finished.
The emotional effects of having cancer can affect your sex life, too. Some men feel differently about themselves. You may worry about your ability to have sex, or about your ability to father children (fertility). These worries and fears can also lower your desire and your ability to have an erection.
Higher doses of chemotherapy are more likely to affect your sex life. You may have high dose chemotherapy with a stem cell or bone marrow transplant. Many people who have this treatment have radiotherapy as well. This combination of treatments is more likely to make you lose your sex drive or have erection problems during treatment and for a while afterwards. Research shows that high dose treatment temporarily reduces the levels of testosterone in some men.
It can be difficult to talk about your sex life, especially if you are worried or embarrassed. But do try to talk to your doctor or clinical nurse specialist if you’re having problems. Most of these side effects are temporary, but treatments are available. These include hormone replacement and drugs to help you get and maintain an erection. There is more information in the sex, sexuality and cancer section of CancerHelp UK.
Always use reliable contraception during your treatment. It is not advisable for your partner to become pregnant, as the treatment drugs could harm the baby.
Even if your partner is taking the contraceptive pill, you should use barrier contraception (condoms) as an extra safeguard.
Using condoms also protects your partner from the possible risk that chemicals from the chemotherapy drugs could be in your semen. Doctors don’t think that this usually happens, but it has been suggested that chemotherapy can get into vaginal fluids. As the doctors don’t know for sure, they advise using barrier contraception (condom) during a course of chemotherapy treatment and for a week or so afterwards.
Rated 4 out of 5 based on 1 votes
Question about cancer? Contact our information nurse team